Rational maps, monopoles and skyrmions

Houghton, Conor J and Manton, Nicholas S. and Sutcliffe, Paul M. (1998) Rational maps, monopoles and skyrmions. Nuclear Physics B, 510 (3). pp. 507-537. ISSN 0550-3213. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL


We discuss the similarities between BPS monopoles and skyrmions, and point to an underlying connection in terms of rational maps between Riemann spheres. This involves the introduction of a new ansatz for Skyrme fields. We use this to construct good approximations to several known skyrmions, including all the minimal energy configurations up to baryon number nine, and some new solutions such as a baryon number seventeen Skyrme field with the truncated icosahedron structure of a buckyball. The new approach is also used to understand the low-lying vibrational modes of skyrmions, which are required for quantization. Along the way we discover an interesting Morse function on the space of rational maps which may be of use in understanding the Sen forms on the monopole moduli spaces.

Item Type: Article
Subjects: Q Science > QC Physics
Divisions: Faculties > Science Technology and Medical Studies > School of Physical Sciences
Depositing User: R.F. Xu
Date Deposited: 02 Apr 2009 15:52
Last Modified: 25 Jun 2014 09:12
Resource URI: https://kar.kent.ac.uk/id/eprint/17821 (The current URI for this page, for reference purposes)
  • Depositors only (login required):